I have had a scan and have been advised to take my late night injection at 10.00pm. I have 1-3 powders in my box and do not know if it is one powder and one fluid to mix or 3 powders and one fluid?

  • Most patients are prescribed 1-3 ampoules of HCG and each ampoule is 5000 IU in strength. You should take one ampule if prescribed 5000IU and 2 ampoule if prescribed 10,000 IU of HCG.
  • For 5000 IU you need to mix one powder with one solution for the injection. For 10,000 IU you can mix 2 powders with one solution for injection.

I have had a scan and have been advised to take my late night HCG injection at 10.00pm. How do I do it?

  • The instruction sheet says subcutaneously (just under the skin). You should do this injection in the same way as you do your injections for Menopur, Gonal F or Puregon.

I have broken an ampoule of powder and need another to replace. What shall I do?

  • If it is the HCG injection (Pregnyl or Ovitrelle), you have 3 doses and you can use one of the others. We will prescribe you another to replace the broken ampoule at your next visit to the unit.
  • If you have only one, you need to come into the hospital and be given a prescription for the duty pharmacist to dispense. You need to ring the The Centre on call phone OR contact the hospital and ask to speak to the on call person for The Centre. They will need to arrange for the drug to be dispensed to you when the unit is closed.
  • If it is a gonadotrophin (Menopur, Gonal F or Puregon) you should have sufficient for us to replace the broken ampoule on your next visit, except on the last day. Taking one less ampoule at this late stage will not make any difference and you should take what you have at the time advised.
  • You should come to the unit when next advised.

I have forgotten to take my drugs at the time advised. What shall I do?

  • On a weekend, if it is the HCG injection (Pregnyl or Ovitrelle) and you are one or two hours late then take it and inform the On call person for The Centre of the delay in your injection on the on call phone for further instructions.
  • If you have forgotten overnight then you should take this injection at the same time the next day (24 hours late) and ring the On call person for The Centre of the delay in your injection on the on call phone for further instructions.
  • If it is one of the following medications (Naferelin, Buserelin, Menopur, Gonal F or Puregon): Take the injection now and there after continue with the rest of the regime as prescribed.
  • You should advise the unit of the changes made at your next visit.

I have given my injection but it is aching now. Have I done it correctly

  • You can expect some discomfort following the injection. This is not a problem and you should continue with your medication as prescribed. If uncertain regarding your technique, you should ring The Centre OR the person on call phone for The Centre OR the gynaecology ward (on a weekend) for a time when you can come in for the next injection under the nurse’s supervision.During the working week, please ring the unit for advice or another demonstration.

I have given my injection but have come up with a rash at the site of injection. What shall I do?

  • This could be a local reaction to the drug, an infection or inflammation. It sometimes occurs after Menopur and very rarely after Gonal F or Puregon.
  • If you just have a local rash or swelling where you have injected but feel well otherwise, there is no cause for immediate alarm. You should continue with your current medication and come to The Centre on the next working day so that any change in medication if required can be made. Please contact The Centre on its direct line number and speak to one of our nurses when the unit is next open.
  • If you are not well (flu like symptoms) you may need to come to The Centre OR speak to the person on call phone for The Centre OR the gynaecology ward for a doctor to examine you.
  • Out of hours and on weekends you need to contact as directed on the first page.

I gave my injection a little while ago and now have a rash all over my body. I am itching all over, cannot breathe and my mouth is swelling up. What shall I do?

  • This could become a serious allergic reaction. You need to go to casualty immediately or ring 999 for paramedic assistance.

My injection site has become red, painful and swollen. What shall I do?

  • This may be an infection. You need to go to The Centre, casualty, gynaecology ward or see your GP so that appropriate antibiotics can be given.
  • You should not use the same site for injection until approved by a doctor but you should continue with the medication as prescribed by the unit on alternative sites.
  • Be careful to follow the instructions carefully and wash your hands thoroughly before injection.
  • If necessary come in to The Centre (working days) or contact the On call person for The Centre as directed on the first page for your next injection under a nurse’s supervision.

My nurse or GP is unable to give me my injection at the time given to me by The Centre. What shall I do?

  • You can bring your drugs and schedule to The Centre (during the week) or Contact the On call person for The Centre who would arrange for you to go to the gynaecology ward or the labour ward where the nurses will give the injection.
  • You should inform the ACU staff of such potential problems in advance so that they can organise weekend or late night injections for you. In this way your treatment will be smooth.
  • Please ensure that you bring your drugs and the drug schedule with you as the nurses CANNOT LEGALLY give you the injection without written evidence of it having been prescribed in the Assisted Conception Unit first.